Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 24, 2016, 9:23 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2016, 9:23 AM HST (19:23 UTC)
- Expired
- Jul 24, 2016, 12:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WGHW50 PHFO 241923
FFWHFO
HIC009-242215-
/O.NEW.PHFO.FF.W.0011.160724T1923Z-160724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
923 AM HST SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1215 PM HST
* AT 915 AM HST...RADAR INDICATED HEAVY RAIN FALLING OVER EAST MAUI
FROM KIHEI TO MAKENA TO KAUPO...INCLUDING UPCOUNTRY AREAS NEAR
ULUPALAKUA. RAIN WAS FALLING AT RATES UP TO 3 INCHES PER HOUR.
MAUI COUNTY CIVIL DEFENSE REPORTS WATER STARTING TO FLOW OVER
ROADS IN THE VICINITY OF KAUPO.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KIHEI...KEOKEA...HANA...MAKENA...KIPAHULU...ULUPALAKUA...WAILEA AND
KAUPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
2057 15638 2064 15646 2073 15645 2079 15647
2081 15635 2070 15627 2072 15613 2080 15603
2078 15598
$$
TANABE1 follow-up statement
424
WGHW70 PHFO 242209
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1209 PM HST SUN JUL 24 2016
HIC009-242215-
/O.EXP.PHFO.FF.W.0011.000000T0000Z-160724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1209 PM HST SUN JUL 24 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 1215 PM HST...
HEAVY RAIN OVER EAST MAUI HAS TAPERED OFF AND FLOODING IS NO LONGER
EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. SHOWERS
WILL CONTINUE TO IMPACT MAUI THIS AFTERNOON AND OVERNIGHT AND THE
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
2057 15638 2064 15646 2073 15645 2079 15647
2081 15635 2070 15627 2072 15613 2080 15603
2078 15598
$$
TANABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:07 AM HST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 5:07 AM HST, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 507 AM HST SUN JUL 24 2016 .SYNOPSIS... Tropical Storm Darby will bring stormy weather to the state today and tonight as it tracks northwest over the leeward waters and passes near the smaller islands. More settled weather will begin to return to the eastern islands on Monday as Darby departs, leaving us in very warm and humid southeast flow. Locally heavy rainfall will remain possible over the western islands on Monday. Much more pleasant trade wind weather is expected to return beginning Tuesday and continuing for the rest of the week, as high pressure strengthens far northeast of the islands. && .DISCUSSION... Tropical Storm Darby is moving over the leeward waters south of Maui County, as per the 5 AM HST advisory from the Central Pacific Hurricane Center. Maximum sustained winds remain near 40 mph, and the cyclone is moving to the west-northwest at 9 mph. The tropical storm warning has been discontinued for the Big Island, but remains in effect for the other islands from Maui County through Kauai County. Darby is forecast to continue tracking to the west-northwest and northwest over the leeward waters south of Maui County and Oahu today, then pass near Kauai tonight. The feed of deep tropical moisture within southerly flow on the eastern side of Darby will shift slowly westward over the state today and tonight. It is impossible to predict the exact evolution of deep convection within Darby's circulation during the next 24 hours, but there is high potential for heavy downpours along with isolated thunderstorms. The existing flash flood watch remains in effect for the Big Island through this afternoon. The flash flood watch has been extended for Maui County through tonight, and has been extended for Oahu through Monday morning. The flash flood watch has also been expanded to include Kauai and Niihau through Monday afternoon. See the latest flood watch /FFAHFO/ product for details on the expected excessive rainfall and flooding threat. Winds will continue to be a secondary threat, but there will be localized areas of strong winds or gusts in areas of strong downsloping and acceleration through gaps, as well as with any deep convective bursts that develop. Not all locations will see tropical-storm-force winds, but there will likely be at least some pockets of wind damage associated with Darby. See the latest hurricane local statement /HLSHFO/ product for details on the wind threat. Once Darby passes, expect muggy southeasterly flow on Monday. Locally heavy rains will remain a threat over the western islands, especially during the morning, as deep tropical moisture in the wake of Darby slowly departs the area. Improving conditions are expected over eastern sections of the state. Thereafter, warm but gradually less humid trade wind weather should return beginning Tuesday as Darby moves farther away from the state and high pressure builds far to the northeast. Pleasant and fairly dry trade wind weather should prevail from Wednesday through the remainder of the week. && .AVIATION... Darby is moving westward across waters lee of the Big Island this morning. TC SIGMET Whiskey series covers all of the Big Island, covering the potential for severe turbulence and icing with deep convection. AIRMET SIERRA for mountain obscuration above 2000 feet covers the Big Island. This AIRMET will likely remain in effect through this morning. Conditions will improve across the Big Island later today as Darby moves away, so AIRMET SIERRA may be altered by this afternoon. Elsewhere, AIRMET SIERRA for mountain obscuration remains in effect for Maui, Molokai, Oahu, and Kauai. Prevailing MVFR is still expected for most areas, but will likely improve for Big Island terminals later today. Expect windward Oahu to remain engulfed in MVFR conditions today along with the chance for more prolonged periods of IFR. Expect PHNL and PHJR terminals to see passing showers through today. AIRMET TANGO remains posted for low level turbulence over and immediately south through west of the mountains and for strong surface winds associated with Tropical Storm Darby over the Big Island and Maui. This will be altered later today, with improvements expected for the Big Island. && .MARINE... The tropical storm warning has been discontinued for the coastal waters east of the Big Island, but remains in effect for all other coastal marine zones. Winds and seas will remain hazardous around Darby as it continues to track to the west-northwest through the leeward waters today and tonight. There will also be areas of intense rainfall, very low visibilities, and embedded thunderstorms with frequent cloud-to-surface lightning. Seas have dropped dramatically at the Hilo buoy overnight as the easterly fetch cut off with winds shifting to the south. The high surf warning for the Big Island has been cancelled, and the warning has been downgraded to a high surf advisory for the east facing shores of Maui. The advisory continues through this afternoon for the east facing shores of Molokai, Oahu and Kauai. The advisory may need to be extended for some islands into tonight, but will let the day shift make that decision. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for Niihau-Kauai-Oahu-Molokai-Lanai- Kahoolawe-Maui. Tropical Storm Warning for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters- Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Leeward Waters. Flash Flood Watch through this afternoon for Big Island. Flash Flood Watch through late tonight for Molokai-Lanai- Kahoolawe-Maui. Flash Flood Watch through Monday morning for Oahu. Flash Flood Watch through Monday afternoon for Niihau-Kauai. High Surf Advisory until 6 PM HST this evening for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West- Windward Haleakala. && DISCUSSION/MARINE...Jacobson AVIATION...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:09 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Jul 23, 7:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 23, 9:29 PM HST | Flash Flood Warning | HFO | Hawaii | 9 hr |
| Jul 24, 3:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jul 24, 9:35 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.